Advertisement

Levothroid Overdose

Potential effects of a Levothroid overdose can be very dangerous and may include heart palpitations, seizures, or strokes. The effects of an overdose will vary from person to person, depending on whether Levothroid was taken with other substances. Possible treatment options for a Levothroid overdose may include administering certain medications, "pumping the stomach," and providing supportive care.

Levothroid Overdose: An Introduction

Levothroid® (levothyroxine sodium) is a prescription medication typically used to treat hypothyroidism (an underactive thyroid). Taking too much Levothroid can result in hyperthyroidism, a condition that can be quite dangerous. The specific effects of a Levothroid overdose will vary depending on a number of factors, including the Levothroid dosage and whether it was taken with any other substances.

Symptoms of a Levothroid Overdose

The symptoms of a Levothroid overdose can be very dangerous. Some of the most dangerous symptoms include:
Levothroid is a "narrow therapeutic index" drug, which means that the safe and effective dose is usually very close to the toxic dose. Therefore, a Levothroid overdose can result from taking just a little too much Levothroid.

Treatment for a Levothroid Overdose

The treatment for a Levothroid overdose will also vary. If the overdose was recent, a healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
  • Fluids through an intravenous line (IV), if necessary
  • Medications to control arrhythmias, high blood pressure, seizures, or other symptoms
  • Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Levothroid.
Last reviewed by: Kristi Monson, PharmD
Advertisement
4 Relationship Skills for People With ADHD